The Nature of Seasonality in Spanish Tourism Time Series
J. Cunado,
Luis Gil-Alana and
F. Péarez de Gracia
Tourism Economics, 2005, vol. 11, issue 4, 483-499
Abstract:
This paper deals with the analysis of seasonality in the context of tourism time series. The authors present a general testing procedure that permits them to consider the cases of deterministic and/or stochastic (with integer and fractional differentiation) seasonality in a unified treatment. The procedure is applied to four Spanish tourism time series: the total (foreign and domestic) number of tourists, the number of domestic tourists, the number of nights spent in hotel accommodation by tourists, and the number of nights spent in hotel accommodation by domestic tourists. The results show that the series can be well described in terms of seasonally fractionally integrated models, with the orders of integration ranging between 0.4 and 0.6 in the case of white noise disturbances, and values slightly smaller with autocorrelated disturbances. Thus the standard practice of taking seasonal dummies (deterministic seasonality) or integer differentiation (seasonal unit roots) may lead to erroneous conclusions about the stochastic behaviour of the series. Moreover, the series seem to be mean reverting, implying that shocks affecting them disappear in the long run though at a very slow hyperbolic rate.
Keywords: seasonality; long memory; tourism; Spain (search for similar items in EconPapers)
Date: 2005
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (10)
Downloads: (external link)
https://journals.sagepub.com/doi/10.5367/000000005775108764 (text/html)
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:sae:toueco:v:11:y:2005:i:4:p:483-499
DOI: 10.5367/000000005775108764
Access Statistics for this article
More articles in Tourism Economics
Bibliographic data for series maintained by SAGE Publications ().